How the interaction occurs:
When these two medicines are taken together, your body may process your blood-thinner more slowly.
What might happen:
The effect of the blood-thinner may increase.You may experience an increased chance for bleeding including bleeding from your gums, nosebleeds, unusual bruising, or dark stools.
What you should do about this interaction:
Ask your healthcare professionals (e.g. doctor or pharmacist) about taking these medicines together. You may need to have your bleeding times (e.g. prothrombin, INR) checked more often while taking these medicines together and for at least a month after stopping capecitabine therapy. If you have any signs of bleeding, such as bleeding from your gums, nosebleeds, unusual bruising, or dark stools, contact your doctor right away.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Xeloda (capecitabine) US prescribing information. Roche Pharmaceuticals March, 2015.
2.Wajima T, Mukhopadhyay P. Possible interactions between warfarin and 5-fluorouracil. Am J Hematol 1992 Jul;40(3):238.
3.Scarfe MA, Israel MK. Possible drug interaction between warfarin and combination of levamisole and fluorouracil. Ann Pharmacother 1994 Apr; 28(4):464-7.
4.Brown MC. Multisite mucous membrane bleeding due to a possible interaction between warfarin and 5-fluorouracil. Pharmacotherapy 1997 May-Jun; 17(3):631-3.
5.Brown MC. Interaction between warfarin and 5-fluorouracil, not between warfarin and levamisole. Clin Pharmacol Ther 1998 Aug;64(2):233.
6.Brown MC. An adverse interaction between warfarin and 5-fluorouracil: A case report and review of the literature. Chemotherapy 1999 Sep-Oct; 45(5):392-5.
7.Kolesar JM, Johnson CL, Freeberg BL, Berlin JD, Schiller JH. Warfarin-5-FU interaction--a consecutive case series. Pharmacotherapy 1999 Dec; 19(12):1445-9.
8.Aki Z, Kotiloglu G, Ozyilkan O. A patient with a prolonged prothrombin time due to an adverse interaction between 5-fluorouracil and warfarin. Am J Gastroenterol 2000 Apr;95(4):1093-4.